Aug 9, 2016 | By Nadia Sheikh
Deadly Carfentanil: 100 Times Stronger than FentanylAddiction & Recovery News Addiction Resources Heroin Addiction Painkiller Addiction
Another synthetic opioid is wreaking havoc throughout several communities in the United States: carfentanil. It’s a drug that dealers are now mixing with much weaker heroin, or passing off as heroin. Though carfentanil has just begun to appear on the streets within the past few months, it has already been connected to hundreds of overdoses and added to the growing death toll in the U.S. opioid epidemic.
Elephant Sedative—Not for Humans
Carfentanil is one of the most potent synthetic opioids known to man—even more potent than its analogue, fentanyl. Fentanyl has become a buzzword in the addiction recovery community, well-known for its high potency and, most unfortunately, the high frequency of overdoses associated with it. Carfentanil is approximately 10,000 times more potent than morphine, and 100 times more potent than fentanyl.
Carfentanil was first synthesized by a team of chemists at Janssen Pharmaceutica in 1974. Today, it is marketed under the trade name Wildnil, and is most often used as a general anesthetic agent for large animals, such as elephants and bears. Due to its extreme potency, carfentanil is intended for large-animal use only and is inappropriate for use in humans. It is federally categorized as a Schedule II controlled substance. In humans, effects of the drug would be felt with a dose of just 1 microgram—or less.
Death in a Bag: Carfentanil Sold As Heroin
In the same way that fentanyl has been mixed into bags of heroin and caused a slew of deaths, carfentanil is reaching the streets. The deadly opioid carfentanil is now another drug that dealers are using to “cut” heroin in order to intensify its effect. There is another synthetic painkiller—known as W-18—that is also being used to cut heroin and is connected with recent overdoses and deaths. W-18 is similar to carfentanil in its extreme potency and equally dangerous.
Many opioid users develop a tolerance to the opioids that they use regularly, so they begin chasing more intense highs. But, most users don’t even know that a heroin batch is mixed with carfentanil or W-18, nor that the “intensified effect” promised by a heroin dealer could actually have the potential to kill.
Even more concerning is that heroin users say some drug dealers are offering naloxone—also known as Narcan, a drug meant to reverse overdose—to their customers along with their “intense” heroin batches, according to DEA officials. There are also claims that some of the dealers themselves are administering naloxone to their overdosing users.
With its extreme potency, carfentanil poses a huge risk of fatality to humans. In late July, carfentanil-laced heroin appeared in Pittsburgh, then Cleveland, and is now connected to overdoses across the state of Ohio. Just within the month of July, the communities of Cinicinnati, Columbus, and Akron, Ohio have been overwhelmed with carfentanil overdoses—over 230, twenty of which were fatal. Many who overdosed were injecting the drug, but there were also overdoses in users snorting the drug.
Ohio police authorities warn that the life of every person who is a street drug consumer is in danger because of this new mix. Anyone buying heroin off the streets must be wary of the fact that it may be combined with carfentanil, which has the highest potential for fatality. Carfentanil also has been connected to overdoses in central Kentucky, as well as areas of western Florida like Tampa Bay and Sarasota.
Overdose Like No Other
Because carfentanil is so potent, it will quickly reach toxic levels in the human body. Exposure to carfentanil produces signs and symptoms very similar to those of opioid toxicity and overdose:
- Pinpoint or “pinned” pupils
- Shallow or absent breathing
- Dizziness, lethargy, sedation
- Loss of consciousness
- Nausea, vomiting
- Heart failure, weak or absent pulse
- Cold, clammy skin
Shallow or absent breathing is a sign of respiratory depression, which can lead to hypoxia—an oxygen deficiency in the body. This can very quickly lead to complete cardiac arrest, and then death.
Carfentanil’s extreme potency makes overdose a likely possibility. Because it has been mixed in with or disguised as heroin, a regular user may take a typical dose—not knowing the batch is laced with carfentanil—and experience much stronger opioid effects, as well as a much quicker overdose.
In the event of an overdose, a person’s airway should be adjusted to enable proper airflow. Carfentanil’s high potency may require more than one dose of naloxone, or Narcan, in order to revive someone in the midst of an overdose. However, Dr. Lakshmi Sammarco, the Hamilton County coroner in Cincinnati, warned street drug users during a news conference, saying, “Narcan may not save you on this one.”
Dangerous to Touch, or Even Breathe
Similar to the administration of fentanyl through transdermal patches, carfentanil can also be easily absorbed through the skin, as well as inhaled. This poses an additional, grave risk to first responders and law enforcement on the scene of an overdose, who need to use personal protective equipment when handling carfentanil in emergency situations. It may also affect family members, friends, or just a passerby who has the potential to accidentally touch or inhale carfentanil in the vicinity.
The director at the Akron Zoo in Ohio, Dr. Kimberly Cook, works with carfentanil in situations when a large animal at the zoo requires sedation. She is well-acquainted with the drug’s potency, and has to specially train her staff to handle it properly. She says, “It’s an incredibly dangerous drug. We’re concerned that even a drop could get in an eye, so we wear eye protection. We wear long sleeves. We wear gloves.” Zoo facilities keep Narcan on-hand, and have an extremely limited carfentanil supply that is always locked away and subject to auditing.
Where’s It Coming From?
Several arrests have already been made in Ohio, as authorities have tracked down people suspected of selling carfentanil-laced heroin. At the end of July, one man was even indicted on 20 counts, including murder. He was found guilty in connection with a July 10th death, as well as nine other overdoses that happened within hours of each other.
Those users who overdosed but survived thought they were buying heroin, yet lab testing found the batches contained no heroin at all. Drugs meant to be used for animals have shown up mixed into street drugs in the past. However, according to Ohio Attorney General Mike DeWine, carfentanil is so new to criminal investigations that the state’s crime lab didn’t even have a standard for comparing samples.
The original source of this carfentanil that dealers are mixing with heroin and selling on the streets is still unknown. Some officials theorize that the drug came from China, a frequent source of research chemical substances. Chinese companies do sell carfentanil online, but the U.S. Drug Enforcement Administration says it hasn’t shown up much in the U.S. drug supply. Some state representatives in Ohio also say the drug could be manufactured locally inside the community.
Fear for the Future
Drug overdose deaths in the United States currently outnumber deaths from car crashes. We are in the midst of a tragic opioid epidemic. Fentanyl has become frequently mixed with heroin, raising the death toll from opioid overdoses at a steep rate. Yet, this recent appearance of carfentanil in batches of heroin is far more troubling. Despite the wreckage fentanyl has left in its wake, carfentanil can potentially take even more lives at an even faster rate.
Law enforcement and medical professionals express serious concern for communities where heroin use is prevalent. In Ohio, heroin users say the drug is now even easier to get than marijuana. One recovering addict said she could get heroin delivered to her doorstep within 15 to 20 minutes, simply by sending her dealer a text. With the general prevalence of heroin across the nation, there is a fear that carfentanil will spread further into other communities. This means more deaths, and likely more deaths of young people and first-time users.
Caution must always be taken if a person decides to use or abuse any drug. It’s becoming evident that the danger of purchasing street drugs—particularly heroin—is only increasing. As we move towards the future, it seems a drug user will know less and less of what substance they are actually putting inside of their body.